The patients, most of them young, began showing up at hospitals in the spring of 2019. Some were coughing, out of breath or feverish. Some were vomiting or had diarrhea. Some ended up in intensive care, needing oxygen.
They had been vaping, and their condition acquired the name EVALI, for e-cigarette or vaping product use-associated lung injury. In simple terms, it’s a miserable experience, said a doctor who saw several EVALI patients.
“I tell you, it’s not an easy thing to go through,” said Dr. Fariba Rezaee, a pediatric pulmonologist at Cleveland Clinic Children’s in Ohio, who published a small study about the disease earlier this year in Pediatric Pulmonology.
EVALI peaked in September 2019, according to the Centers for Disease Control and Prevention. By the time the CDC stopped posting updates about the disease in February, more than 2,800 cases had been logged, along with 68 deaths.
Most of the cases involved people who had been using…